Steroid side effects

Hi my son has been on steroids 20mg for the past 10 days now to dampen down his immune system and just started with methotrexate. Its all working well but the steroids are making him really short tempered and he is worried about going back to work feeling so unusually out of control and snapping at people when it's not really appropriate.He has to reduce the steroids very slowly over next 2 weeks. Has anyone any tips to minimise the side effects of mood swings? Vitamins etc? He's just been prescribed folic acid 5mg I don't know whether this will help. Thanks folks.

4 Replies

  • Not really much to be done except wait until the steroid dose is reduced. The folic acid is because of the methotrexate to reduce the side-effects of that, not the pred.

    Unfortunately, mood swings are one of the many side effects of steroids. Does his workplace have an Occupational Health department/doctor? It depends on what he does as a job too - pred doesn't help concentration and logical thought either so it may be better for him to wait until he's nearly off the pred before returning to work. A discussion with his GP about fitness to return to work and with his union rep if he has one and HR may be a good idea.

  • I was told to tell people that I may become short tempered and not be my normal happy self!

  • Hi Kitkat101

    I went back to work while still on 75 mg of Prednisolone. It was certainly causing all sort of mood swings including "Incredible Hulk" moments. I did eventually mention the side effects of steroids to my colleagues and they had noticed a difference in me. Piglette is definitely correct, it's best to let people know straight away. For me going back to work felt the right thing in that was like getting me back to normal. Best to start on short days though if you can. Looking back I don't think my behavior at work was too bad. It was worse at home.


  • I was on 60 mg of Prednisone and cyclophosphamide during the time I was achieving remission of MPA, all while I was working full time managing a law firm. It was really, REALLY tough.

    One of the drugs caused severe short term memory loss and the steroid dosage caused emotional outbursts until such time as I was weaned off of them completely. Meditation and deep breathing exercises helped a smidge but my co-workers were made aware of my medications and forewarned there would be outbursts.

    If nothing else, this disease teaches acceptance and patience!!!!! All in due time. :)

    Good luck.

You may also like...